New York, 2004

Flash Flooding in New York, September 18, 2004

September 18, 2004 · NWS ALY · 4 events in 3 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 17, 2:26 PM EST, 10 hours 14 minutes earlier.

Area forecast discussion, Sep 17, 2:26 PM EST, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
326 PM EDT FRI SEP 17 2004

.SYNOPSIS...A COLD FRONT OVER NORTHERN NEW YORK WILL CONTINUE TO
PUSH SOUTHWARD THROUGH NEW YORK AND NEW ENGLAND TONIGHT. MOISTURE
STREAMING NORTH AHEAD OF THE REMNANTS OF IVAN WILL INTERACT WITH THE
FRONTAL BOUNDARY. THIS WILL RESULT IN HEAVY RAINS IN THE VICINITY OF
THE FRONT INTO SATURDAY MORNING. A MASSIVE HIGH PRESSURE AREA WILL
BRING MAINLY CLEAR SKIES TO THE REGION FOR THE REMAINDER OF THE
WEEKEND INTO NEXT WEEK.
&&
.SHORT TERM (TONIGHT AND SATURDAY)...LATEST KENX PIC SHOWING SHIELD
OF PRECIP COVERING MOST OF SCOPE ACROSS THE CWA.  HEAVIEST AND
STEADIEST PRECIP IS ACROSS WESTERN NEW YORK AND PENNSYLVANIA. SHARP
CONTRAST WITH DRIER AIR ACROSS NYS.  SLK DEWPOINT 44 AT 17Z AND
ACROSS NORTHERN NEW YORK...DEW POINTS ARE IN THE MID 40S. NORTHERN
THIRD OF RTE SHOULD NOT SEE ANY PROBLEMS WITH PRECIP TONIGHT AND
TOMORROW.  GFS AND ETA RUNS TODAY TOOK A DIFFERENT SCENARIO THAN THE
PAST FEW DAYS.  AXIS OF HEAVY RAIN SHIFTED NORTHWARD ON NEW RUNS.
TOTAL DEFORMATION AT 700 ON GFS HAS BAND SET UP FROM KELZ TO KALB IN
NY.  GFS STILL HITTING THE QPF MUCH HARDER THAN THE ETA. GFS STILL
GENERATING 5 INCHES TOTAL QPF ACROSS THE SOUTHERN THIRD OF THE CWA.
THIS SEEMS TO BE OVERDONE...WHERE AS THE ETA IS GOING WITH 3 INCHES.
WE HAVE DECIDED TO GO WITH A FLOOD WATCH ACROSS THE SOUTHERN THIRD
OF THE CWA UNTIL TOMORROW MORNING.  WILL DIMINISH PRECIP ACROSS MUCH
OF THE AREA THROUGH 18Z.  TEMPS WILL NOT GO TO FAR TOMORROW.
LOOKING AT 850 MB TEMPERATURES REALLY DROP OFF THROUGH THE DAY ON
SATURDAY AS THE SHORT LIVED TROUGH BEGINS TO DIG ACROSS THE EAST.
&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...HIGH PRESSURE BUILDS
INTO THE REGION. THIS HIGH SHOULD HOLD FOR MOST OF THE WEEK BRINGING
DRY WEATHER TO THE REGION MUCH OF NEXT WEEK. BIG THING SATURDAY
NIGHT THROUGH MONDAY WILL BE TEMPERATURES.  TEMPERATURES REALLY COOL
OFF ON SUNDAY AS 850 TEMPERATURES DROP INTO THE 0 TO 3 DEGREE RANGE
12Z SUNDAY MORNING.  TEMPERATURES WILL BEGIN TO MODERATE BY MID WEEK
AS THE RIDGE OVER THE CENTRAL PORTION OF THE UNITED STATES WILL MOVE
EASTWARD.  BY WEDNESDAY...WE COULD SEE TEMPERATURES ABOVE NORMAL.
OUR NEXT CHANCE OF PRECIPITATION WILL BE ON FRIDAY WITH THE NEXT
APPROACHING FRONTAL BOUNDARY.

THE NEXT HURRICANE TO WATCH WILL BE JEANNE.  THE NHC HAS IT MAKING
LANDFALL ACROSS NORTHERN FLORIDA BY WEDNESDAY MORNING/AFTERNOON.
&&

AVIATION...MVFR TO IFR CONDITIONS ACROSS FORECAST AREA. CONDITIONS
WILL WORSEN TONIGHT AS THE HEAVIEST RAINS MOVES ACROSS. CONDITIONS
WILL IMPROVE TO VFR BY MID MORNING ACROSS THE NORTH COUNTRY AND IN
THE EARLY TO MID AFTERNOON ACROSS MID HUDSON VALLEY AS THE STALLED
FRONTAL BOUNDARY FOCUSING THE RAINFALL MOVES SOUTHWARD AND HIGH
PRESSURE BUILDS IN FROM THE NORTH.
&&

.HYDROLOGY...FLOOD WATCH FOR AREAS LISTED BELOW.  AT THIS TIME MODEL
QPF IS CLOSE TO FLOOD GUIDANCE.  AREA OF CONCERN WILL BE THE LOWER
THIRD OF THE COUNTY WARING AREA.  BOTTOM LINE COULD SEE SOME HYDRO
PROBLEMS OVER POOR DRAINAGE AREAS...ESPECIALLY ACROSS THE CATSKILLS
AND PORTIONS OF THE MID HUDSON VALLEY.  HEAVIEST AND STEADIEST
PRECIPITATION WILL OCCUR BETWEEN 04Z TO 12Z ON SATURDAY.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 10 AM SAT...CTZ001-013.
MA...FLOOD WATCH UNTIL 10 AM SAT...MAZ001-025.
NY...FLOOD WATCH UNTIL 10 AM
SAT...NYZ047>049-051>054-058>061-063>066.
VT...NONE.
&&
Hazardous weather outlook, Sep 17, 10:33 AM EST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1133 AM EDT FRI SEP 17 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON...
BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL...
CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR...
EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE...
GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON...
HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON...
LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY...
MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ...
NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE...
RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS...
SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON...
TORRINGTON...TOWNSHEND...TROY...WARRENSBURG...
WATERVLIET AND WHITEHALL
1133 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
THE REMNANTS OF IVAN WILL BRING SIGNIFICANT RAINFALL TO THE AREA
SOUTH OF ALBANY IN NEW YORK...AND TO BERKSHIRE AND LITCHFIELD
COUNTIES THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS SOUTHEAST NEW YORK
AND SOUTHERN NEW ENGLAND TODAY. MOISTURE ASSOCIATED WITH THE
REMNANTS OF IVAN WILL INTERACT WITH THIS BOUNDARY...AND RESULT IN
HEAVY RAIN.

RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS
ARE EXPECTED FROM THE CAPITAL DISTRICT AREA SOUTHWARD AND A FLOOD
WATCH HAS BEEN ISSUED UNTIL 10 AM SATURDAY. THIS MUCH RAINFALL WILL
CAUSE SIGNIFICANT RISES ON LOCAL RIVERS AND STREAMS AND SOME MAY
OVERFLOW THEIR BANKS. IN ADDITION...NUISANCE FLOODING IS EXPECTED IN
LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED...HOWEVER PLEASE REPORT ANY
FLOODING TO THE NATIONAL WEATHER SERVICE. IN ADDITION...RAINFALL
REPORTS ARE ENCOURAGED.

In the hours before

Local storm report, Sep 17, 10:05 PM EST, 2 hours 35 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1104PM     FRI SEP 17 2004
#2 0000002 000
CBSO WLSR QHQT QTRF APTS WAPT
04077    FILE 28   BROOME COUNTY SHERIFF   NY0030000         SEP 17-04
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                          FLOOD EVENT

COUNTY(S) AFFECTED:

CHECK ONE OR MORE AS APPROPRIATE:
(X) - STREAM/RIVER NEAR BANKFUL
(X) - STREAM/RIVER AT BANKFULL READY TO FLOOD
(X) - FLOODING ACTUALLY OCCURING
( ) - FLOODING IS CONFINED TO FLOOD PLAIN, NO IMMENIENT DAMAGE
(X) - FLOODING IS/ABOUT TO EFFECT REAL PROPERTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD):

DATE AND TIME CONDITION STARTED: SEPTEMBER 17 2004 AT 10:50 PM
NAME OF STREAM/RIVER: CHOCONUT CREEK T/VESTAL
EXTENT OF DAMAGE OR AREAS IN DANGER: FLOODING OF ROADS AND THE FOLLOWING
BRIDGES ARE BEING AFFECTED / CASTLEMAN RD BRIDGE / MEEKER RD BRIDGE / JUNEBERRY
RD BRIDGE

REMARKS: ADDITONAL FLOODING IS OCCURING THE FOLLOWING AREAS / T UNION IN WEST
CORNERS UNION CENTER ENDWELL T/WINDSOR T/COLESVILLE T/MAINE T/BINGHAMTON
AUTH PHONE #: 607 778-1911

AUTH MICHAEL F ASWAD DIRECTOR OF EMERGENCY SERVICES FRANTZ 11-03 PM

OPER - PANDICH,JAMES C                2304
Local storm report, Sep 18, 12:24 AM EST, 16 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0123AM     SAT SEP 18 2004
#1 0000001 000
FLPD WLSR
01512    FILE 28   TOWN OF LLOYD PD NY0555600                SEP 18-04
TO       APTS/WSD
         ROAD CLOSURE RT 44-55 INTERSECTION OF RESERVOIR RD

ROAD CLOSURE SRT 44-55 INTERSECTION OF RESERVOIR RD DUE TO TREE DOWN ON UTILITY
WIRES BLOCKING PASSAGE OF RT 44-55
ROADWAY CLOSED TILL FURTHER NOTICE SEEK ALTERNATE ROUTES OF TRAVEL

AUTH PO JOHN BUTCHER               SENT/S TASKER
OPER - TASKER,SCOTT                   0122

The radar

The Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 05:38 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Ulster

When
September 18, 12:40 AM EST to 1:40 AM EST
Where
Ulster County, Phoenicia
Reported by
LAW ENFORCEMENT
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Streams in the area flowed over County Route 40.

Flash Flood, Albany

When
September 18, 6:30 AM EST to 7:30 AM EST
Where
Albany County, Rennselaerville
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Potter Hollow Mountain Road flooded.

Flash Flood, Albany

When
September 18, 6:30 AM EST to 7:30 AM EST
Where
Albany County, Coeymans
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Trailer park flooded by Hannacrois Creek.

Flash Flood, Schoharie

When
September 18, 7:30 AM EST to 8:30 AM EST
Where
Schoharie County, Seward
Reported by
EMERGENCY MANAGER
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Lowe Road and Clearview Road flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424704, 5424705, 5424706, 5424764.